Fatal thrombocytopenia and liver failure associated with carboplatin therapy Academic Article Article uri icon

Overview

MeSH Major

  • Bone Neoplasms
  • Osteosarcoma

abstract

  • A patient with fatal severe thrombocytopenia and acute hepatic necrosis complicating carboplatin (JM8, CBDCA, NSC 241240) therapy is described. The patient, an 18-year-old man with acute lymphocytic leukemia, was given high-dose carboplatin as a part of a phase I trial of this agent for the treatment of leukemia. Carboplatin (270 mg/m2/day) was administered as an intravenous infusion on five consecutive days, and the patient died 10 days after his last dose of carboplatin from complications of thrombocytopenia and acute liver necrosis. Autopsy revealed hemorrhage into the substance of the myocardium and hemorrhagic centrilobular liver necrosis. The temporal relationship between the initial rise in this patient's liver function tests and treatment with carboplatin suggests that this patient's liver failure was in part due to carboplatin. The autopsy findings of hemorrhage into the substance of the myocardium and centrolobular liver necrosis suggest that, in addition to its direct effects, carboplatin may have also contributed indirectly to this patient's liver failure through the complications of thrombocytopenia.

publication date

  • January 1991

Research

keywords

  • Academic Article

Identity

Digital Object Identifier (DOI)

  • 10.3109/07357909109021323

PubMed ID

  • 1913229

Additional Document Info

start page

  • 263

end page

  • 8

volume

  • 9

number

  • 3